Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS La Crosse, WI

July 28, 2023Jackson County, Juneau County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 2023, 7:52 PM CDT for Jackson County, Juneau County, Monroe County, Wisconsin. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2023, 7:52 PM CDT (00:52 UTC)
Expired
Jul 28, 2023, 8:45 PM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, WI, Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:04 PM CDTTSTM WND DMGMillston, WIMultiple reports of large trees downed or uprooted.
Jul 28, 8:09 PM CDTTSTM WND DMGWarrens, WITrees down in Warrens area.
Jul 28, 8:30 PM CDTTSTM WND GST 711 Wnw Necedah, WIMesonet station NEHW3 Necedah.
Jul 28, 8:31 PM CDTTSTM WND DMGNecedah, WITrees down and power outages reported.
Jul 28, 8:35 PM CDTTSTM WND GST 581 N Camp Douglas, WIAWOS station KVOK Volk Field.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:04 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS53 KARX 290052
SVRARX
WIC053-057-081-290145-
/O.NEW.KARX.SV.W.0052.230729T0052Z-230729T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
752 PM CDT Fri Jul 28 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in west central Wisconsin...
  Northwestern Juneau County in central Wisconsin...
  Northern Monroe County in west central Wisconsin...

* Until 845 PM CDT.

* At 752 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Hatfield to near Millston to
  near Fort Mc Coy, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Tomah around 805 PM CDT.
  Necedah around 835 PM CDT.

Other locations impacted by these severe thunderstorms include New
Miner, Warrens, City Point, Pigeon Creek Campground, Potters Flowage,
The North Flowage and The Necedah Wildlife Refuge.

People attending Recreation Park in Tomah  should seek safe shelter
immediately!

This includes the following highways...
 Interstate 94 between mile markers 123 and 147.
 Interstate 90/94 between mile markers 46 and 63.
 Interstate 90 in Wisconsin between mile markers 41 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
      4416 8992 4417 8997 4413 8997 4412 9001
      4409 9003 4401 9001 4399 8996 4392 8995
      4391 8998 4383 8994 4403 9090 4442 9060
      4442 9032 4425 9032 4425 8991 4423 8989
TIME...MOT...LOC 0052Z 278DEG 42KT 4434 9063 4415 9066 4405 9073 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAM
1 follow-up statement
491 
WWUS53 KARX 290122
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT Fri Jul 28 2023

WIC053-057-081-290145-
/O.CON.KARX.SV.W.0052.000000T0000Z-230729T0145Z/
Jackson WI-Juneau WI-Monroe WI-
822 PM CDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL JACKSON...NORTHWESTERN JUNEAU AND NORTHEASTERN
MONROE COUNTIES...

At 822 PM CDT, severe thunderstorms were located along a line
extending from near Babcock to near Necedah to near New Lisbon,
moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters reported trees down in Warrens.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  New Lisbon around 825 PM CDT.
  Necedah around 830 PM CDT.

Other locations impacted by these severe thunderstorms include New
Miner, City Point, The Necedah Wildlife Refuge, Oakdale, Cutler,
Valley Junction and Mill Bluff State Park.

This includes the following highways...
 Interstate 94 between mile markers 146 and 147.
 Interstate 90/94 between mile markers 46 and 62.
 Interstate 90 in Wisconsin between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 8993 4420 8991 4419 8993 4419 8990
      4416 8992 4417 8997 4413 8997 4412 9001
      4409 9003 4401 9001 4399 8996 4392 8995
      4391 8998 4383 8994 4396 9048 4437 9042
      4442 9032 4425 9032 4425 8991 4423 8989
TIME...MOT...LOC 0122Z 289DEG 48KT 4420 9013 4401 9017 4391 9024 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:54 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 28, 5:54 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
554 PM CDT Fri Jul 28 2023

.DISCUSSION...(Tonight through Friday)
Issued at 140 PM CDT Fri Jul 28 2023

Key Messages:

 - Scattered strong/severe storms tonight with large hail and
damaging wind threat...generally along/south of I-94. Higher end
threats focused across northeast IA/southwest WI.

 - Seasonable, dry for the weekend...continuing into the new week
with some rain chances near mid week.

* STORMS THIS AFT/EVENING: some severe with wind, hail threat

Somewhat chaotic atmosphere to deal with with a front and variety of
other boundaries leftover from last night/this morning's convection
laying across/near the local forecast area. Bits of upper level
shortwave energy currently over the northern plains on track to
shift east across the region this evening, interacting with the
boundaries and any ongoing convection.

Latest RAP suggests main sfc boundary will layout from northern IA
into southern WI by 21z, with a weak low developing over northeast
IA. 3500+ J/kg of SBCAPE pool into the boundary while 40-50 kts of 0-
6km develops along/near the front. The deep layer shear does hold
farther north, dropping off as you move southward into the higher
instability. Broad low level moisture transport into/across the
front, but more a northeast fetch focuses into northern
ILL/southeast WI.

CAMS generally favoring sparking storms as convective temps are
neared/reached, with the sfc boundaries acting as focuses ~ 5 to 7 pm
time frame. With the moderate/strong instability, fairly explosive
convection is likely, the kind that could go from zero to severe in
a 1/2 hour. Depending on where development originates, large hail
and wind would be the threats, gradually morphing into line
segments/clusters of damaging winds. If development originates on
top of the local area, the hail threat is heighten. If storms kick
off farther west, the wind threat would become the primary threat. A
lot of uncertainties still.

Outside of the sfc boundaries, one shortwave of note is currently
pushing east across the dakotas, moving into MN. Persistent area of
showers and a few thunderstorms with this feature, which is progged
to move east/southeast over northern WI. This will push over the
northern extent of the instability gradient with RAP MUCAPES of 1-
1.5K J/kg. Storms should get more punchy with 40+ kts of 1-7 km
shear aiding storm development. Some strong/severe storm risk with
these too, although the higher risk/likely severe will lie a bit
more south (with the sfc boundary).

* COOLER, DRIER WEEKEND...stay seasonable for the new work week,
  trending dry.

The upper level flow becomes more northwesterly for the upper
mississippi river valley on Sat as the upper level ridge re-
establishes westward and a trough carves out over the new england
states. Cooler (comparatively) and less humid air flows in from
Canada with highs about 10 to 15 degrees cooler than the past few
days.

Long range guidance hints that the upper level ridging could bulge a
bit eastward from its setup up over the rockies, which could push
temps a few degrees upward for the start of the work week - but
still cooler than the current warm up. Seasonable temps are then
favored for the rest of the new week.

As for pcpn chances, the only consensus in the GEFS/EPS ensembles
is to bring a shortwave trough across the region Wed/Wed night. Shot
for showers and storms would accompany the system. Otherwise, no
clear signals for rain chances into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 544 PM CDT Fri Jul 28 2023

Thunderstorms ongoing to the north and west of RST and LSE are
expected to continue to develop and shift towards the terminals
over the next few hours. Confidence is low on how these
thunderstorms develop, so have left tempos for TSRA for now and
will amend as needed. Thunderstorms clear the terminals by 05Z
with VFR conditions expected at RST through the rest of the
period. At LSE, with higher moisture and calm conditions, models
are suggesting the possibility for a lower stratus deck
developing. There is a 50% chance for 2kft ceilings or lower by
8-10Z, with a 30 to 40% chance for IFR ceilings during that same
time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ053>055-061.

MN...NONE.
IA...Heat Advisory until 7 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

DISCUSSION...Rieck
AVIATION...JAW
Hazardous weather outlook, Jul 28, 3:54 AM CDT, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
354 AM CDT Fri Jul 28 2023

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-291300-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
354 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.

.DAY ONE...Today and Tonight

Heat indices in the middle to upper 90s are possible at times
this
afternoon, mainly south of I-94.

Thunderstorms are likely to develop this afternoon and evening. A
few storms may be strong to severe with damaging winds being the
main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ053>055-061-291300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Vernon-Crawford-Richland-Grant-
354 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Heat indices of 100 to 105 are likely this afternoon and evening
with a Heat Advisory in effect for northeast Iowa and southwest
Wisconsin from Noon to 7pm.

Thunderstorms are likely this afternoon and evening with numerous
strong to severe storms possible. Damaging winds will be the
primary threat with large hail and heavy rain also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Naylor

nofwd

In the hours before

Local storm report, Jul 28, 6:26 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
626 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Hail             Medford                 45.14N 90.35W
07/28/2023  E1.75 inch       Taylor             WI   Emergency Mngr

            Golfball sizze hail at the fairgrounds.

&&

JSB
Local storm report, Jul 28, 6:37 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
637 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             Fennimore               42.98N 90.66W
07/28/2023  M1.00 inch       Grant              WI   Law Enforcement

            Quarter size hail has been falling for 10
            minutes.

&&

JSB
Local storm report, Jul 28, 6:51 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service La Crosse WI
651 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             1 NE Medford            45.15N 90.33W
07/28/2023  M2.00 inch       Taylor             WI   Public

&&

JSB
Local storm report, Jul 28, 7:19 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
719 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Hail             Platteville             42.74N 90.48W
07/28/2023  M2.00 inch       Grant              WI   Trained Spotter

            Golf ball to hen egg size hail in
            Platteville.

&&
Local storm report, Jul 28, 7:30 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
730 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             1 W Medford             45.14N 90.37W
07/28/2023  M2.50 inch       Taylor             WI   Broadcast Media

&&
Local storm report, Jul 28, 7:31 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
731 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             4 NE New Amsterdam      44.03N 91.27W
07/28/2023  E1.75 inch       La Crosse          WI   NWS Employee

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:14 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau46 min
Jul 28, 7:17 PM CDTSevere Thunderstorm Warning Considerable damage threatARXGrant28 min
Jul 28, 7:21 PM CDTSevere Thunderstorm Warning Considerable damage threatARXLa Crosse54 min
Jul 28, 7:41 PM CDTSevere Thunderstorm Warning Destructive damage threatARXLa Crosse, Monroe, Vernon49 min
Jul 28, 8:11 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe64 min
Jul 28, 8:18 PM CDTSevere Thunderstorm Warning Considerable damage threatARXRichland, Vernon72 min
Jul 28, 8:32 PM CDTSevere Thunderstorm WarningARXAdams43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.